California, 2008

Heavy Snow in California, January 8, 2008

January 8, 2008 · NWS EKA · 1 event in 1 county or zone

A heavy snow event hit the upper Trinity County area that impacted transportation in the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A heavy snow event hit the upper Trinity County area that impacted transportation in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 8, 9:50 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 8, 9:50 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE EUREKA CA
950 AM PST TUE JAN 8 2008

.SYNOPSIS...STRONG WINDS...STEADY RAIN AND HIGHER ELEVATION SNOW
WILL TAPER OFF LATER TODAY AS A COLD FRONT MOVES THROUGH THE
REGION. A BRIEF LULL IN THE PRECIPITATION IS IN STORE FOR
WEDNESDAY...WITH ANOTHER SYSTEM WEDNESDAY NIGHT AND EARLY
THURSDAY. A TREND TOWARDS DRIER AND WARMER WEATHER IS EXPECTED FOR
THE WEEKEND.

&&

.UPDATE...WE WILL ALLOW THE WIND ADVISORY TO EXPIRE AS SCHEDULED.
ALTHOUGH SOME GUSTS UP TO 45 MPH MAY OCCUR ALONG COASTAL HEADLANDS
AND EXPOSED RIDGES THE REMAINDER OF THE MORNING...THE TREND WILL BE
FOR DIMINISHING WINDS THROUGH THE DAY.  OTHER FORECAST ELEMENTS LOOK
GOOD AT THIS TIME.  BURGER

&&

.DISCUSSION...THE STORY FROM OVERNIGHT HAS BEEN THE STRONG
SOUTHERLY WINDS ALONG THE COAST AHEAD OF THE COLD FRONT OFFSHORE.
SUSTAINED WINDS HAVE BEEN AROUND 30 TO 35 MPH WITH WIDESPREAD
GUSTS TO 50 MPH AT LOWER ELEVATIONS AND GUSTS TO NEAR 60 MPH AT A
FEW OF THE HIGHER ELEVATIONS SITES IN THE NORTH COAST INTERIOR.
WITH THE FRONTAL BOUNDARY BEGINNING TO NOSE INTO THE OFFSHORE
WATERS...THE COAST WILL SEE A FEW MORE HOURS OF STRONG WINDS...BEFORE
DROPPING OFF LATER THIS MORNING. THE TIMING STILL LOOKS GOOD FOR
THE EXPIRATION OF THE WIND ADVISORY AT AROUND 10 AM.

THE FRONTAL BOUNDARY IS CLEARLY DEFINED ON SATELLITE WITH A MARKED
BACK EDGE TO THE CLOUD SHIELD AND MINIMAL COLD AIR CONVECTION
BEHIND. WITH A 100-125 KT JET NOSING INTO THE COAST THERE HAS BEEN
SOME LOCAL ENHANCEMENT OF PRECIP OVER NORTHWEST CALIFORNIA. THE
BACK EDGE OF THE STEADY PRECIP IS EXPECTED TO BE THROUGH THE COAST
BY LATE MORNING...AND WE SHOULD SEE A QUICK TRANSITION TO SHOWERS
FOR THE ENTIRE REGION DURING THE AFTERNOON. IN FACT...COASTAL
LOCATIONS MAY VERY WELL SEE SOME PEEKS OF SUN DURING THE
AFTERNOON.

DOESNT APPEAR THAT RAINFALL AMOUNTS WILL BE QUITE AS HIGH A
PREVIOUSLY THOUGHT OVER THE PAST FEW DAYS. WIDESPREAD RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS TO 3 INCHES IN THE
HILLS ARE EXPECTED. WITH SEVERAL PRECEDING WET EVENTS ACROSS THE
AREA...THESE AMOUNTS WILL LEAD TO SOME LOCALIZED FLOODING AND PONDING
OF WATER ON LOW-LYING AREAS. ALL THE MAIN STEM RIVERS HOWEVER...ARE
EXPECTED TO REMAIN BELOW MONITOR STAGE. LOCALLY LOWER SNOW
LEVELS REMAIN A CONCERN FOR THE VALLEYS IN EASTERN HUMBOLDT AND
TRINITY COUNTIES. WARM AIR ADVECTION HAS WRANGLED A BIT OF A
FOOTHOLD ACROSS MANY OF THE RAWS SITES IN TRINITY COUNTY WITH
TEMPERATURES HAVING BOTTOMED OUT A FEW DEGREES ABOVE FREEZING
BELOW ABOUT 2500 FEET. WITH LIGHTER QPF AMOUNTS EXPECTED...A SNOW
ADVISORY STILL IS THE BEST COURSE OF ACTION FOR THE UPPER TRINITY
ZONE. SNOW LEVELS ARE EXPECTED TO RISE TO AROUND 3000 FEET LATER
TODAY...THOUGH WOULDNT BE SURPRISED TO SEE A FEW SHELTERED SPOTS
REMAIN LOWER.

ANOTHER SYSTEM...ALBEIT WEAKER, WILL APPROACH THE COAST LATE
WEDNESDAY WITH MOST PRECIPITATION OCCURRING WEDNESDAY NIGHT AND
EARLY THURSDAY. A PATTERN CHANGE REMAIN IN TAP FOR THE WEEKEND
INTO EARLY NEXT WEEK...WITH DRIER AND WARMER WEATHER FOR THE AREA.
=ALM

&&

.AVIATION...TURBULENT AND GUSTY SOUTH AND SOUTHEAST WINDS AHEAD
OF OCCLUDED FRONT HAS BEEN THE MAIN FORECAST PROBLEM EARLY THIS
MORNING. THE FRONT WAS MOVING TOWARDS THE COAST AT ABOUT 35 KTS AND
THE STRONG WINDS WILL LIKELY START TO DIMINISH AFTER 14Z TUE NORTH
OF THE CAPE AND AFTER 15Z SOUTH. THE STRONG WINDS AT UPPER
ELEVATIONS WILL CONTINUE LONGER...PROBABLY TIL ABOUT 18Z. SNOW
LEVELS HAVE BEEN TRICKY DUE TO COLD TRAPPED AIR IN THE VALLEYS.
THERE HAVE BEEN REPORTS OF SNOW AS LOW AS 400 AT ORLEANS IN
NORTHEAST HUMBOLDT COUNTY AND 1500-2500 FEET IN THE VALLEYS OF
TRINITY COUNTY. WARMER AIR WITH AN APPROACHING FRONTAL SYSTEM
SHOULD SPREAD INLAND TODAY AND RESULT IN RISING SNOW LEVELS.
CEILINGS HAVE BEEN VFR AT REPORTING STATIONS...BUT CEILINGS AND
VSBYS WERE LIKELY LOWER OVER THE INLAND VALLEYS WHERE SNOW HAS
BEEN REPORTED. DJB

&&

.MARINE...POTENTIAL EXIST FOR LOCALIZED STORM FORCE GUSTS AROUND THE
CAPE EARLY THIS MORNING. BOTH THE GFS AND NAM12 INDICATE BOUNDARY
LAYER WINDS NEAR 50 KTS...AND WITH PRECIP LOADING SOME OF THAT
MOMENTUM MAY MATERIALIZE NEAR SEA LEVEL. LOWERED THE SWELL FORECAST
TODAY AS THE SEA STATE LOOKS DOMINATED BY THE SHORTER PERIOD WIND
WAVES. THE WARNING FOR SEAS TODAY IS BASED ON WIND WAVES OF 10 FT OR
GREATER WHICH IMPLIES SHORT PERIODS...7 SECONDS OR LESS. A COMBINED
SEA STATE FORECAST WOULD SEEM TO BE MORE SUCCINCT. DID REMOVE THE
SOUTH SWELL OF 1 FOOT FROM THE GRIDS AS IT WILL BE AN INSIGNIFICANT
COMPONENT THROUGH THE END OF THE WEEK. 20-25 SECOND FORERUNNERS
FROM THE WEST WILL BE MIXED WITH A SHORTER PERIOD GROUP NEAR 11
SECONDS ON WED. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY FOR TRINITY COUNTY.

GALE WARNING ALL WATERS.

HAZARDOUS SEAS WARNING ALL WATERS.

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 8, 5:20 AM PST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
520 AM PST TUE JAN 8 2008

CAZ001-003-091330-
REDWOOD COAST-NORTH COAST INTERIOR-
520 AM PST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAIN IN EFFECT UNTIL 10 AM THIS MORNING.
SOUTHERLY WINDS AHEAD OF AN APPROACHING FRONT WILL REMAIN
SUSTAINED AROUND 25 TO 35 MPH DURING THE EARLY MORNING HOURS.
GUSTS UP TO 55 MPH CAN BE EXPECTED OVER THE UPPER ELEVATIONS AND
RIDGES...WITH GUSTS TO 45 ALONG THE COAST. PLEASE REFER TO
SFONPWEKA FOR MORE INFORMATION.

LIGHT TO MODERATE RAIN THIS MORNING MAY LEAD TO MINOR FLOODING OF
LOW LYING AREAS WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
EUREKA.

CAZ004-091330-
UPPER TRINITY RIVER-
520 AM PST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER STORM SYSTEM IS BRINGING ADDITIONAL PRECIPITATION TO THE
REGION THIS MORNING. LIGHT SNOW HAS BEEN FALLING DOWN TO AROUND
2000 FEET THIS MORNING WITH LOCALLY LOWER LEVELS IN A FEW VALLEYS.
ACCUMULATIONS OF UP TO 2 TO 4 INCHES MAY BE SEEN BETWEEN 2000 AND
3000 FEET THROUGH THE AFTERNOON HOURS WITH 6 TO 8 INCHES POSSIBLE
ABOVE 3000 FEET. SNOW LEVELS ARE EXPECTED TO SLOWLY RISE TO AROUND
3000 FEET DURING THE DAY. PLEASE SEE SFOWSWEKA FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SIGNIFICANT WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO CALL
WITH ANY REPORTS OF SNOW ACCUMULATION OR ANY OTHER SIGNIFICANT
WEATHER EVENTS TO THE NATIONAL WEATHER SERVICE IN EUREKA.

MOSES

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Trinity River

When
January 8, 11:00 AM PST to 2:00 PM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 79068.